Transversal numbers for hypergraphs arising in geometry

Noga Alon, Gil Kalai, Jiří Matoušek, Roy Meshulam*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

58 Scopus citations


The (p, q) theorem of Alon and Kleitman asserts that if F is a family of convex sets in ℝd satisfying the (p, q) condition for some p ≥ q ≥ d + 1 (i.e. among any p sets of F, some q have a common point) then the transversal number of F is bounded by a function of d, p, and q. By similar methods, we prove a (p, q) theorem for abstract set systems F. The key assumption is a fractional Helly property for the system F of all intersections of sets in F. We also obtain a topological (p, d + 1) theorem (where we assume that F is a good cover in ℝd or, more generally, that the nerve of F is d-Leray), as well as a (p, 2d) theorem for convex lattice sets in ℤd. We provide examples illustrating that some of the assumptions cannot be weakened, and an example showing that no (p, q) theorem, even in a weak sense, holds for stabbing of convex sets by lines in ℝ3.

Original languageEnglish
Pages (from-to)79-101
Number of pages23
JournalAdvances in Applied Mathematics
Issue number1
StatePublished - Jul 2002


FundersFunder number
Hermann Minkowski Minerva Center for Geometry
USA Israeli BSF
National Science Foundation
Univerzita Karlova v Praze159/99, 158/99
Israel Science Foundation
Tel Aviv University


    Dive into the research topics of 'Transversal numbers for hypergraphs arising in geometry'. Together they form a unique fingerprint.

    Cite this